Kansas, 2022

Drought in Kansas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS GLD · 9 events in 9 counties and zones

During the month the drought status worsened for most of Northwest Kansas. By the end of the month Rawlins and Decatur counties had fallen to D3 Extreme Drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the month the drought status worsened for most of Northwest Kansas. By the end of the month Rawlins and Decatur counties had fallen to D3 Extreme Drought. Otherwise the only county not in D2 Severe Drought was Wallace. Up to four inches of precipitation occurred, with the highest amounts in Norton County. This was a departure of a half inch to three inches below the normal precipitation amounts of one to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Mar 31, 10:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1000 PM MDT Thu Mar 31 2022

.SHORT TERM...(This evening through Friday night)
Issued at 1243 PM MDT Thu Mar 31 2022

18Z Water vapor imagery and RAP analysis indicated short wave
trough moving into the region with another strong short wave
trough digging into Montana behind it. At the surface, ridge was
centered over eastern CWA, with lee trough developing across
eastern Colorado.

Fairly quiet weather will continue through the overnight hours as
aforementioned short wave ridge moves over the area and trough
intensifies. Net result will be for winds to shift to the
southeast and increase to around 10 mph through the night.

Main concern for Friday will be cold front sweeping across the
area as next short wave trough moves through. Should see the front
in eastern Colorado by 15z, entering KS around 18z and through
the entire area by the late afternoon. There will be potential for
some light rain showers along the front as mesoscale forcing
intensifies and weak instability is present. These should be
relatively fast moving though, so do not expect much accumulation
at any one location. Winds will also strengthen behind the front
with gusts to around 40 mph expected by mid day.

Overnight winds will diminish as system moves away allowing for
colder air to settle over area. With light winds, expect lows in
20s across entire area.

.LONG TERM...(Saturday through Thursday)
Issued at 129 PM MDT Thu Mar 31 2022

The extended period starts with zonal flow across the area. A front
moves through the area Sunday bringing breezy northerly winds of 15-
25 mph and gusts up to 35 mph. RH values will be in the upper teens
to low 20s across the area resulting in elevated fire weather
conditions during the afternoon. The start of the work week sees
the potential for a transition into a more active pattern. A long
wave trough develops over the SW CONUS whereas another low
pressure system develops across the British Columbia/Alberta
provinces in Canada. Weak moisture return will provide the
potential for showers and overnight snow showers as temperatures
cool. The middle portion of the week has the potential for a gusty
to strong wind event, as the low from Canada moves SE and is
blocked by a developing ridge over the CONUS; pattern recognition
is supportive of a potentially impactful wind event. The other
potential hazard is the possibility of blowing dust. Local
research shows the potential for blowing dust with the ECMWF
showing impressive 0-2km lapse rates greater than 9 C/KM and
0.5-1km wind speeds greater than 45 knots. The GFS is not as
widespread with the overall parameters. RH values are currently
forecasted to be in the upper teens to low 20s over the area; this
along with the prolonged dry spell the area has seen may support
the risk for wildfires especially with the strong anticipated
winds. Future forecast packages will need to keep an eye on this
system as a better handle on the evolution of the system develops.

Temperatures for the period will be will be fluctuate day to day
from the 60-70s to the 50-60s with these multiple disturbances. The
warmest days currently look to be Saturday and Tuesday. Overnight
lows will be fairly consistent each night in the 30s through the
first half of the week before the slightly cooler air moves in for
the latter portions with low in the upper 20s to mid 30s.&&

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1000 PM MDT Thu Mar 31 2022

KGLD...VFR conditions are expected through the period. A south
wind around 12kts at taf issuance will continue through 12z then
veer to the southwest, west and northwest through 16z as a cold
front moves through. Northwest winds gusting to around 30kts are
expected from 17z-23z. After 00z winds quickly subside, becoming
light and variable by 04z. Some light rain showers are possible
around 18z. If the NAM model is correct, sub VFR cigs would be
needed in the 18z-21z timeframe.

KMCK...VFR conditions are expected through the period. An east-
southeast wind under 10kts at taf issuance will continue through
16z then quickly shift to the west by 17z. From 19z-23z northwest
winds gusting up to 30kts are expected as a cold front moves
through. After 02z a light northwest wind is expected. Rain
showers will be possible around 19z. If the NAM model verifies,
sub VFR cigs would be needed around 21z-23z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, Mar 31, 1:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
156 PM MDT Thu Mar 31 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
156 PM MDT Thu Mar 31 2022 /256 PM CDT Thu Mar 31 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather is expected on Saturday afternoon along and
west of Kansas Highway 25.

Elevated to near critical fire weather is possible on Sunday
afternoon across the entire area with wind gusts of 25-35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Cheyenne

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Drought Monitor
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.01-0.50. This was one to two inches below the normal precipitation amounts of 1.50-3.00.

Drought, Rawlins

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.01-0.50. This was an inch to three inches below the normal precipitation amounts of 2.00-3.00.

Drought, Thomas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.10-1.50, with the highest amounts in the east half of the county. This was half an inch to two inches below the normal precipitation amounts of 1.50-3.00.

Drought, Decatur

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.01-1.00. This was an inch to three inches below the normal precipitation amounts of 1.50-3.00.

Drought, Sheridan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.25-1.50. This was half an inch to two inches below the normal precipitation amounts of 2.00-3.00.

Drought, Graham

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Graham forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.25-2.00. This was half an inch to two inches below the normal precipitation amounts of 2.00-3.00.

Drought, Norton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Norton forecast zone
Reported by
Drought Monitor
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.25-4.00, with the highest amounts in the north half of the county. This was an inch to three inches below the normal precipitation amounts of 2.00-3.00.

Drought, Sherman

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.01-1.00. This was one to two inches below the normal precipitation amounts of 1.50-2.00.

Drought, Greeley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Precipitation amounts for the county ranged from 0.01-1.00. This was half an inch to two inches below the normal precipitation amounts of 1.00-2.00.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020638, 1020641, 1020642, 1020643, 1020644, 1020645, 1020646, 1020639, 1020640.